Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

January 27, 2008Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jan 27, 2008, 9:30 AM PST for Santa Barbara County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2008, 9:30 AM PST (17:30 UTC)
Expired
Jan 27, 2008, 10:00 AM PST
In force
30 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 271731
SVRLOX
CAC083-271800-
/O.NEW.KLOX.SV.W.0002.080127T1730Z-080127T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
930 AM PST SUN JAN 27 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 1000 AM PST

* AT 926 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHEAST OF LOMPOC...OR ABOUT 14 MILES SOUTHEAST OF SANTA
  MARIA...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-101 BETWEEN BUELLTON AND SANTA MARIA AROUND 940 AM PST

LAT...LON 3449 12050 3497 12041 3497 12038 3490 12030
      3494 12028 3497 12031 3499 12030 3503 12004
      3447 12019
TIME...MOT...LOC 1730Z 194DEG 47KT 3480 12032

$$

HALL
2 follow-up statements
000 
WWUS56 KLOX 271748
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
946 AM PST SUN JAN 27 2008

CAC083-271800-
/O.CON.KLOX.SV.W.0002.000000T0000Z-080127T1800Z/
SANTA BARBARA CA-
946 AM PST SUN JAN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM PST
FOR CENTRAL SANTA BARBARA COUNTY...

AT 943 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SERIES OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST 
STORM WAS LOCATED 24 MILES NORTH OF BUELLTON...OR ABOUT 10 MILES 
EAST OF SANTA MARIA...MOVING NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3449 12050 3497 12041 3497 12038 3490 12030
      3494 12028 3497 12031 3499 12030 3503 12004
      3447 12019
TIME...MOT...LOC 1746Z 194DEG 47KT 3500 12026

$$

HALL
000 
WWUS56 KLOX 271759
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
958 AM PST SUN JAN 27 2008

CAC083-271808-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-080127T1800Z/
SANTA BARBARA CA-
958 AM PST SUN JAN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA BARBARA COUNTY
EXPIRES AT 1000 AM PST...

THE SEVERE THUNDERSTORM OVER THE AREA HAS WEAKENED AND HAS MOVED 
NORTHEAST INTO RURAL SAN LUIS OBISPO COUNTY.

LAT...LON 3449 12050 3497 12041 3497 12038 3490 12030
      3494 12028 3497 12031 3499 12030 3503 12004
      3447 12019
TIME...MOT...LOC 1758Z 194DEG 47KT 3515 12021

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 9:00 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 27, 9:00 AM PST, 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST SUN JAN 27 2008

UPDATE FOR SHORT TERM WITH NEW LONG TERM FORECAST...

...SEVERE WEATHER POSSIBLE TODAY...MAINLY THIS AFTERNOON...ALONG
WITH THE THREAT FOR SOME FLOODING OF LOW LYING URBAN AREAS...SMALL
RIVERS AND STEAMS...

UPDATE...
SIGNIFICANT RAINS FELL OVERNIGHT WITH WIDESPREAD AMOUNTS IN EXCESS
OF AN INCH ALONG THE LOWER COASTAL SLOPES OF THE SOUTH FACING
FOOTHILLS. IN THE MOUNTAINS...THERE WERE NUMEROUS REPORTS OF
RAINFALL IN EXCESS OF 2 INCHES WITH LOCAL AMOUNTS OF 4 INCHES OR
SLIGHTLY MORE. IN ADDITION...OVERNIGHT...FREEZING LEVELS ROSE TO
7000 TO 8000 FEET...WHICH INCREASED THE MELTING FROM RECENT SNOWS.
THE COMBINATION OF WET SOILS...RECENT HEAVY RAINS...AND SNOW MELT IS
PUTTING A LOT OF WATER INTO THE RUN OFF SYSTEM OF LOCAL WATERWAYS.
ANY ADDITIONAL HEAVY RAINS WILL RESULT MOSTLY IN ADDITIONAL RAPID
RUN OFF. WITH RAINFALL RATES OF 1.5 INCHES OR MORE POSSIBLE WITH THE
THUNDERSTORMS EXPECTED TODAY...THE POTENTIAL FOR FLASH FLOODING WITH
ANY THUNDERSTORM ACTIVITY IS MUCH HIGHER THAN NORMAL. THUS...THERE
IS REAL CONCERN FOR FLOODING AND MUDFLOWS TODAY...EVEN OUTSIDE OF
RECENT BURN AREAS.

THE REST OF THE SHORT TERM DISCUSSION IS UNCHANGED...

.SHORT TERM...
UPPER LOW IS CURRENTLY SPINNING AT 31.50/130 WHICH ANNOYINGLY IS
ABOUT 100 MILES WEST OF WHERE BOTH THE NAM AND AND THE GFS
INITIALIZED IT. THE OTHER MAJOR FEATURE IS A DRY SLOT WRAPPED AROUND
THE LOW. THIS DRY SLOT IS NOW MOVING INTO THE CENTRAL COAST AND WILL
SLOWLY WORK ITS WAY EASTWARD. AHEAD OF THE DRY SLOT LOW LEVEL MOIST
INFLOW IS KEEPING A STEADY RAIN GOING. LATER THIS MORNING THE RAIN
WILL TRANSITION TO A MORE SHOWERY NATURE AS THE MOISTURE PLUME MOVES
AWAY AND THE COLD CORE LOW MOVES OVER.

WRF BUFR SOUNDING SHOW THAT THIS IS GOING TO BE AN INTERESTING DAY.
AT 22Z KSBA SHOWS AN LI OF -4 WITH 818 CAPE AND A TRIGGER TEMP OF
ONLY 54 WHICH IS AS CLOSE TO AUTO-CONVECTIVE AS IT GETS AROUND HERE.
EXPECT THERE WILL BE A FEW SEVERE TSTMS. BUFR SOUNDING SHOWS THE
POTENTIAL FOR ALL MANOR OF SEVERE WEATHER SVR WINDS...HAIL...AND
WITH VERY NICE LOW LEVEL HELICITY TORNADOES AND WATERSPOUTS ARE NOT
OUT OF THE QUESTIONS. THE SEVERE WEATHER IS MOST LIKELY FROM POINT
CONCEPTION TO OXNARD AS THIS IS THE MOST LIKELY TRACK OF THE UPPER
LOW.

STORM TOTALS FOR THIS SYSTEM WILL RUN 2 TO 4 INCHES ALONG THE COASTS
WITH 3 TO 5 INCHES ALONG THE SOUTH FACING SLOPES. FAVORED LOCATIONS
IN THE MOUNTAINS COULD SEE ABOUT 7 INCHES OF RAIN WITH THIS EVENT.
HOWEVER...DUE TO THE SHOWERY NATURE OF THIS SYSTEM RAINFALL AMOUNTS
WILL BE VERY VARIABLE THROUGHOUT THE AREA. ANY THUNDERSTORM THAT
FORMS TODAY WILL LIKELY PRODUCE HIGH INTENSITY RAINFALL WHICH COULD
PRODUCE A FLASH FLOOD ANYWHERE...NOT JUST THE BURN AREAS.

BECAUSE OF THE SOUTH FLOW SNOW LEVELS WILL START OUT AT OR ABOVE
7000 FEET IN FACT CURRENT ACARS SHOWS THE Z LVL AROUND 9000 FEET. AS
THE COLD UPPER LOW APPROACHES THE SNOW LEVEL WILL FALL TO 5000 FEET
IN THE AFTERNOON AND THEN TO 4000 FEET OVERNIGHT. THE MOST SNOW WILL
FALL THIS AFTERNOON.

06Z WRF SHOWS THE WINDS WINDING UP AGAIN LATER THIS MORNING AND AS A
RESULT THE WIND WARNINGS/ADVISORIES HAVE BEEN EXTENDED UNTIL 300 PM.

.LONG TERM...
NEW
MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT THROUGH NEXT WEEK. ALL
MODELS AGREE THAT TODAYS STORM SYSTEM WILL MOVE RAPIDLY TO THE EAST
AND THROUGH THE REGION TODAY. THIS WILL BE FOLLOWED BY A SERIES OF
INSIDE SLIDERS THAT WILL PASS JUST NORTH OF THE REGION THROUGH THE
REMAINDER OF THE SEVEN DAY FORECAST PERIOD. THE FIRST INSIDE SLIDER
WILL FOLLOW DIRECTLY ON THE HEALS OF TODAYS DEPARTING STORM. THIS
WILL BE A DRIER TYPE OF FRONTAL PASSAGE THAT WILL PROBABLY GIVE US A
CHANCE FOR SOME SHOWERS ON MONDAY...BUT WILL PROBABLY NOT BE OF MUCH
CONSEQUENCE COMPARED TO TODAYS EVENT. MODELS THEN HAVE A PERIOD OF
MAINLY ZONAL FLOW EARLY TUESDAY...FOLLOWED BY YET ANOTHER INSIDE
SLIDER LATE TUESDAY AND WEDNESDAY. THIS WILL PRESENT A CHANCE FOR
SHOWERS...MAINLY TO THE CENTRAL COAST. LATE WEDNESDAY AND THURSDAY
ALL THE MODELS HAVE WEAK RIDGING OVER THE REGION...SO IT SHOULD BE
THE DRIEST DAY OF THE WEEK. THEN THE MODELS CALL FOR TWO MORE INSIDE
SLIDERS...THE FIRST ON FRIDAY AND YET ANOTHER LATE SATURDAY INTO
SUNDAY. THE BOTTOM LINE IS THAT THE OUTLOOK PERIOD WILL BE UNSETTLED
WITH A NUMBER OF CHANCES FOR LIGHT RAIN AND SHOWERS...BUT NONE OF
THESE SYSTEMS SHOULD BE AS POWERFUL AND DURABLE AS THE STORM THAT
HAS BEEN IMPACTING THE REGION FOR MOST OF THE LAST WEEK.

&&

.AVIATION...

27/1130Z

ONLY LOW TO MODERATE CONFIDENCE IN 12Z TAFS. LATEST SATELLITE AND
RADAR DATA SHOWS MAIN RAIN BAND SHOULD EXIT THE AREA THIS MORNING.
MORE CONVECTIVE ACTIVITY CAN BE EXPECTED LATER THIS MORNING AND
AFTERNOON AS THE LOW CENTER MOVES OVER THE AREA. AS THE LOW CENTER
MOVES OVERHEAD...WILL EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS
JUST ABOUT ANYWHERE. WILL GO WITH VCSH AND VCTS FOR ALL TAF SITES
LATE THIS MORNING AND AFTERNOON...WITH VCSH PREDOMINATE OVERNIGHT.
CIGS AND VSBYS WILL BE ALL OVER THE PLACE RANGING FROM IFR TO MVFR.
GUSTY SOUTHEAST TO EAST FLOW WILL CONTINUE FOR SITES SOUTH OF
POINT CONCEPTION THROUGH THE AFTERNOON...BEFORE SWITCHING TO A
SOUTH TO SOUTHWEST DIRECTION THIS EVENING.

KLAX...ONLY LOW TO MODERATE CONFIDENCE IN CIG AND VSBY FORECAST
THROUGH THE PERIOD. GUSTY EAST TO SOUTHEAST WINDS WILL CONTINUE
THROUGH THIS AFTERNOON WITH GUSTS TO AROUND 25 KT LIKELY. WILL
HAVE CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS...WARRANTING
VCSH AND VCTS FORECASTS.

KBUR...MODERATE CONFIDENCE IN CIG AND VSBY FORECAST THROUGH THE
PERIOD. GUSTY SOUTHEASTERLY WINDS WILL CONTINUE THROUGH THE TAF
PERIOD...WITH GUSTS TO AROUND 25 KT LIKELY. WILL HAVE CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS...WARRANTING VCSH AND VCTS
FORECASTS.

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...RORKE/DANIELSON
AVIATION...THOMPSON

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 27, 6:00 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 27 2008

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

COLD AND UNSTABLE AIR WILL CONTINUE TO GENERATE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH THE PERIOD. RAINFALL
TOTALS WILL RANGE FROM 2-3 INCHES ACROSS COASTAL AREAS TO
3-5 INCHES IN THE FOOTHILLS AND MOUNTAINS...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. SNOW LEVELS WILL DROP TO AROUND 5000 FEET TODAY
BUT LOCALLY DOWN TO AROUND 4000 FEET IN HEAVIER SHOWERS AND
THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP TODAY WILL BE
CAPABLE OF PRODUCING INTENSE RAINFALL...HAIL AND EVEN WATERSPOUTS
OR WEAK TORNADOS. WITH THE POTENTIAL FOR INTENSE RAINFALL...
FLASH FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY AROUND
THE BURN AREAS. GUSTY WINDS WILL CONTINUE ACROSS THE AREA THROUGH
THE PERIOD...WITH GALE FORCE WINDS ACROSS THE COASTAL WATERS THIS
MORNING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* COASTAL FLOOD STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 11:21 AM PSTSevere Thunderstorm WarningLOXSanta Barbara24 min
Jan 27, 3:28 PM PSTSevere Thunderstorm WarningLOXLos Angeles47 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.